Discussions By Condition: Eye conditions

dilated pupils

Posted In: Eye conditions 7 Replies
  • Posted By: seraphsong
  • May 14, 2007
  • 10:03 AM

I keep having episodes in which I wake up feeling like I can't breathe and the pupils of my eyes are very dilated and they don't react to light. I feel confused and it is hard to think clearly. This has become so frightening that I am avoiding sleep because I am afraid I will wake up to one of these frightening episodes. My doctor just blows me off when I ask her to try and find out what the problem is. Help!!!!!!!!!!:(

Reply Flag this Discussion

7 Replies:

  • anticholinergic drugs/chemicals can cause this. anxiety attacks too.
    Anonymous 42,789 Replies Flag this Response
  • What kind of medications are you on? I've had this happen to me before a very long time ago and I know, it is scarey! Panic attacks galore too! Could be from medications or could be from a chemical inbalance too. Everybody is different but tell me what your on and let me try to help you?:)
    ravyn142003 1 Replies Flag this Response
  • Hi Christina: I am originally from Kentucky! Thanks for your reply. I am on a lot of medications: Paxil, Lexapro, Xanax, Levothyroxine, Lanoxin, Diltiazem,HCTZ,Prilosec,Lipitor,Ultram, and Vicodin. I also take B-12, Calcium with Vit. D, and a multivitamin and mineral supplement every day because I have had gastric bypass surgery three years ago and have to take the supplements the rest of my life. I am on the Paxil, Lexapro, and Xanax for depression, anxiety disorder, and Panic disorder. I also have hypothyroidsim, hypertension, paroxysmal atrial tachycardia, high cholesterol, GERD, and severe osteoarthritis in my neck, knees, and back. Hope this info helps. Thanks.
    seraphsong 2 Replies Flag this Response
  • When you wake up and feel like you cannot breathe, can you move? The reason I ask is I have had a lot of conditions (with some similar medications that you listed) and the first time I woke up and felt like I could not breathe, I also could not move. My neurologist called it sleep paralysis. Basically the mind is awake while the body is still sleeping. Now that I know that it is not harmful, just scary, it does not bother me so much. Definatley follow up with a medical doctor to ensure everything is ok. Good luck.
    Anonymous 42,789 Replies Flag this Response
  • Thanks for your reply. Sometimes, I can move and sometimes I can't, but the feeling of my mind being awake and the body still being asleep decribes what it feels like when it happens. It's like my mind is going 90 to nothing and my body won't wake up. However, most of the time I can move. I used to have sleep apnea before I had gastric bypass surgery and lost 115 lbs. Now my sleep apnea is resolved. I had a sleep study done a couple of months ago and everything was good without the CPAP machine. The doctor did ask me if I had ever had sleep paralysis. It was one of the questions on the form I had to fill out. I didn't say yes because I wasn't sure. I did decribe my symptoms to him, but he couldn't give me any answers on what might be the problem. His colleague suggested it could be a side effect of one or more of the meds.
    seraphsong 2 Replies Flag this Response
  • you are on a lot of meds...
    Anonymous 42,789 Replies Flag this Response
  • Some thoughtsDilated eyes upon waking possible causes.Nerve impegement during sleep could be linked to osteo of neck. What is your neck range of motion like? Try a different pillow to sleep or ice your neck when dilation occurs. Note if either help. Let Doctor know Neurotransmittors including hormones and others released by stress, Fight and flight response. Check with an endocrinologist for hormone problems. Stress response, based on medication used stress is a problem. Is your medication really helping? Ask your Pharmacist to do a Medication Utilization Review. This should take at least 2-3 hours. Some local Universities, Health Plans or Chain Pharmacy may have a Consultant Pharmacist just for this purpuse. Slight changes in medication can have a great impact on health.Check for non drug stress relievers on line. My favorite breathing relaxedand letting go.Hope this helps!
    Anonymous 42,789 Replies Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?